Ornithine transcarbamylase (OTC) deficiency is a genetic disorder of the urea cycle characterised by deficiency in the enzyme OTC, resulting in an accumulation of ammonia. Valproic acid (VPA), a commonly used medication in the treatment of neurologic and psychiatric conditions, has been known to cause episodes of acute hyperammonaemia in patients with OTC deficiency. We present the case of a 29-year-old man with a long history of non-specific psychiatric disorders, who suffered from a hyperammonaemic crisis following the administration of VPA, leading to the diagnosis of OTC deficiency. The patient’s hospital course was complicated by progressive cerebral oedema, which resulted in worsening encephalopathy, seizures and death. We discuss the pathophysiology of hyperammonaemia in OTC deficiency, and various management strategies, including lactulose, levocarnitine, scavenger therapy and haemodialysis.
- neurology (drugs and medicines)
- adult intensive care
- coma and raised intracranial pressure
- metabolic disorders
Statistics from Altmetric.com
Contributors DK contributed to writing case presentation and discussion. NS contributed to writing case presentation and discussion. KO'L helped in editing and discussion. PO helped in supervision of writing the manuscript, editing case presentation and discussion.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.